Alert archive / California / High Surf Advisories in 2017
High Surf Advisory 1, NWS Eureka, CA
NWS Eureka, CA issued this high surf advisory at Jan 21, 2017, 3:56 PM PST for Del Norte County, Humboldt County, Mendocino County, California. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jan 21, 2017, 3:56 PM PST (23:56 UTC)
- Expired
- Jan 21, 2017, 10:00 PM PST
- In force
- 6 hr
- Issued by
- NWS Eureka, CA
Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 11.9 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 916 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 320 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
939 WHUS46 KEKA 212356 CFWEKA COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE EUREKA CA 356 PM PST SAT JAN 21 2017 CAZ101-103-104-109-220600- /O.CAN.KEKA.SU.W.0001.000000T0000Z-170122T0000Z/ /O.NEW.KEKA.SU.Y.0001.170122T0000Z-170122T0600Z/ COASTAL DEL NORTE-NORTHERN HUMBOLDT COAST-SOUTHWESTERN HUMBOLDT- MENDOCINO COAST- 356 PM PST SAT JAN 21 2017 ...HIGH SURF ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING... ...HIGH SURF WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM PST THIS EVENING. THE HIGH SURF WARNING HAS BEEN CANCELLED. * WAVES AND SURF...BREAKING WAVES 25 TO 30 FEET. * TIMING...THROUGH LATE SATURDAY EVENING. * IMPACTS...LARGE BREAKING WAVES ALONG THE COAST WILL LEAD TO INCREASED WAVE RUN-UP ON BEACHES WITH WAVES TOPPING AND WASHING OVER LARGE ROCKS AND JETTIES. THESE LARGE WAVES CAN BE ERRATIC AND UNPREDICTABLE. USE EXTRA CAUTION NEAR THE SURF ZONE AS THESE LARGE WAVES WILL BE CAPABLE OF SWEEPING PEOPLE INTO THE FRIGID AND TURBULENT OCEAN WATERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$
1 follow-up statement
384 WHUS46 KEKA 220601 CFWEKA COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE EUREKA CA 1001 PM PST SAT JAN 21 2017 CAZ101-103-104-109-220715- /O.EXP.KEKA.SU.Y.0001.000000T0000Z-170122T0600Z/ COASTAL DEL NORTE-NORTHERN HUMBOLDT COAST-SOUTHWESTERN HUMBOLDT- MENDOCINO COAST- 1001 PM PST SAT JAN 21 2017 ...HIGH SURF ADVISORY HAS EXPIRED... SURF HEIGHTS WILL CONTINUE TO GRADUALLY SUBSIDE OVERNIGHT TONIGHT. $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this high surf advisory went out at Jan 21, 4:29 AM PST, 11 hours 27 minutes earlier.
Area forecast discussion, Jan 21, 4:29 AM PST, 11 hours 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
429 AM PST Sat Jan 21 2017
.SYNOPSIS...Scattered showers with high elevation snow will
continue through midday, and this will be followed by a potent
storm tonight and early Sunday. The inclement weather pattern will
finally give way to downright pleasant and dry conditions by mid-
week.
&&
.DISCUSSION...Numerous convective showers continue to plague the
cwa this morning. While rain amounts with these showers are not
particularly significant from a hydrologic standpoint, they are
enough to keep the low elevations wet and the high elevations
snowy in most locations. Have let the winter weather advisories
continue to reflect the additional snow...but snow rates should
diminish by late morning. A brief break in the weather will occur
this afternoon and early evening before all attention turns to yet
another notably potent storm system that which will move through
the region latet tonight and early Sunday. Multiple hazards can be
expected with this storm, including periods of heavy rain and
localized flooding, potentially damaging wind gusts, high
elevation snow, and very hazardous marine conditions. More details
on each of these hazards can be found below. Hazardous conditions
will likely diminish beyond Sunday, and downright pleasant weather
can be expected by the middle and end of the week.
&&
HIGH SURF...Overnight, the coastal buoys saw wave heights increasing
to around 22 to 27 feet, with wave periods of around 16 to 18
seconds. Using wave height of 27 feet and wave period of 18 seconds,
that give us a surf height of around 32 feet. Do expect breaking
waves of 25 to 35 feet to persist through this afternoon. Thus, the
High Surf Warning is in effect through this afternoon for beaches
along the NW California coast. /RCL
&&
.AVIATION...Rain showers will continue through today. All terminals
saw conditions fluctuation between VFR/MVFR overnight. This will
continue through today as more showers move in from the west.
Windswill remain gusty through today. Winds will pick up further
this evening as a weather front moves towards the coast. Winds will
gust as high as 40 to 50 kt for Crescent City area, 30 to 40 kt for
Arcata, and around 30 kt for Ukiah. Also have low level wind shear
to 50 kt across all terminals overnight tonight. /RCL
&&
.MARINE...Very active pattern for the marine weather in the near
term. Wave heights will be around 25 to 30 feet today in the coastal
waters due to the long fetch westerly swell. The wave heights will
drop to around 20 feet tonight. However, the elevated wave heights
will persist through the rest of the weekend into next Tuesday.
This morning, winds will be from the west at around 15 to 25 kt. By
this evening, the winds will shift south and increase again as a
strong weather front approach the area from the west. Do expect
south wind of 30 to 45 kt with gusts to 60 kt from this evening into
the overnight hours. By early morning tomorrow, the front will push
through the area and winds will be coming from the southwest at
around 20 to 25 kt and continue through Monday. After that, the
winds will be lighter.
Have the hazardous seas warning for the NW California waters through
this afternoon, then a Storm Warning from this evening through the
overnight hours. /RCL
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory from 8 PM this evening to 3 AM PST Sunday for
CAZ103-109.
High Surf Warning until 4 PM PST this afternoon for CAZ101-103-
104-109.
Winter Weather Advisory until 10 AM PST this morning for CAZ102-
105>108-110-111.
Winter Storm Watch from this evening through Sunday afternoon
for CAZ107-108.
High Wind Warning from 8 PM this evening to 2 AM PST Sunday for
CAZ101-104.
High Wind Warning from 7 PM this evening to 3 AM PST Sunday for
CAZ102-105-106-110-112.
NORTHWEST CALIFORNIA COASTAL WATERS...Storm Warning from 6 PM this evening to 4 AM PST Sunday for
PZZ450-455-470-475.
Hazardous Seas Warning until 6 PM PST this evening for PZZ450-
455-470-475.
&&
Visit us at http://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka
For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.pngHazardous weather outlook, Jan 21, 4:12 AM PST, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EUREKA CA 412 AM PST SAT JAN 21 2017 CAZ107-108-221215- NORTHERN TRINITY-SOUTHERN TRINITY- 412 AM PST SAT JAN 21 2017 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM PST THIS MORNING... ...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH SUNDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. A WINTER WEATHER ADVISORY IS CURRENTLY IN EFFECT. A WINTER STORM WATCH IS CURRENTLY IN EFFECT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A WINTER STORM WATCH IS CURRENTLY IN EFFECT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CAZ111-221215- NORTHEASTERN MENDOCINO INTERIOR- 412 AM PST SAT JAN 21 2017 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM PST THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. A WINTER WEATHER ADVISORY IS CURRENTLY IN EFFECT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CAZ112-221215- SOUTHWESTERN MENDOCINO INTERIOR- 412 AM PST SAT JAN 21 2017 ...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 3 AM PST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. A HIGH WIND WARNING IS CURRENTLY IN EFFECT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CAZ113-221215- SOUTHEASTERN MENDOCINO INTERIOR- 412 AM PST SAT JAN 21 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CAZ101-221215- COASTAL DEL NORTE- 412 AM PST SAT JAN 21 2017 ...HIGH SURF WARNING IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... ...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 2 AM PST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. A HIGH SURF WARNING IS CURRENTLY IN EFFECT. A HIGH WIND WARNING IS CURRENTLY IN EFFECT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CAZ103-109-221215- NORTHERN HUMBOLDT COAST-MENDOCINO COAST- 412 AM PST SAT JAN 21 2017 ...HIGH SURF WARNING IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... ...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 3 AM PST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. A HIGH SURF WARNING IS CURRENTLY IN EFFECT. A WIND ADVISORY IS CURRENTLY IN EFFECT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CAZ102-105-106-110-221215- DEL NORTE INTERIOR-NORTHERN HUMBOLDT INTERIOR- SOUTHERN HUMBOLDT INTERIOR-NORTHWESTERN MENDOCINO INTERIOR- 412 AM PST SAT JAN 21 2017 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM PST THIS MORNING... ...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 3 AM PST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. A WINTER WEATHER ADVISORY IS CURRENTLY IN EFFECT. A HIGH WIND WARNING IS CURRENTLY IN EFFECT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CAZ104-221215- SOUTHWESTERN HUMBOLDT- 412 AM PST SAT JAN 21 2017 ...HIGH SURF WARNING IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... ...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 2 AM PST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. A HIGH SURF WARNING IS CURRENTLY IN EFFECT. A HIGH WIND WARNING IS CURRENTLY IN EFFECT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jan 21, 12:35 PM PST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1235 PM PST SAT JAN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1232 PM SNOW 2 WNW RUTH 40.29N 123.43W
01/21/2017 M30.0 INCH TRINITY CA TRAINED SPOTTER
30 INCHES OF SNOW FELL IN HETTENSHAW VALLEY AT 3000 FT
SINCE THURSDAY.
&&
RUEHLThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 20, 9:07 PM PST | Storm Warning | EKA | 29 hr | |
| Jan 21, 3:34 AM PST | High Wind Warning | EKA | Del Norte, Humboldt, Mendocino | 23 hr |
| Jan 21, 3:34 AM PST | Wind Advisory | EKA | Humboldt, Mendocino | 22 hr |
| Jan 21, 2:32 PM PST | Winter Storm Warning | EKA | Trinity | 21 hr |
| Jan 21, 2:32 PM PST | Winter Weather Advisory | EKA | Del Norte, Humboldt, Mendocino, Trinity | 55 hr |
| Jan 21, 3:45 PM PST | River Flood Warning | EKA | Mendocino | 26 hr |
Nearby
High Surf Advisories in California, 2017Every high surf advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.